Ohio, 2021

Tornadoes and Damaging Winds in Ohio, August 11, 2021

August 11, 2021 · NWS IWX · 24 events in 5 counties and zones

Convection initiated in Central Illinois and developed into a convective line as it approached Indiana. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Convection initiated in Central Illinois and developed into a convective line as it approached Indiana. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions. As the line moved into Ohio, embedded rear inflow jets within the line of storms resulted in several swaths of wind damage and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 12:26 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 11, 12:26 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
126 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Issued at 820 PM EDT Wed Aug 11 2021

More storms are likely at times tonight through Friday before
cooler and dry conditions prevail this weekend. High temperatures
will be around 90 Thursday with heat indices around 100.

&&

.SHORT TERM...(This Evening through Thursday night)
Issued at 255 PM EDT Wed Aug 11 2021

Convective complex currently moving exiting eastern CWA and will
to move east of the area shortly. HRRR seems to be best among the
HREF members in handling this early afternoon convection so will
lean that way for potential redevelopment tonight where ongoing
convection in WI still expected to intensify this afternoon in the
presence of highly sheared environment ahead of approaching mid-
level short wave. Still anticipate organization into a more linear
complex as it moves down into SE WI...NE IL...SW lwr MI...with
plenty of uncertainty in severe threat for our area after being
worked over this afternoon. In the wake of whats left of nocturnal
complex tonight will once again see very warm...humid airmass in
place and with decreasing clouds expect ample destabilization in
the daytime hours leading to convective initiation to our west and
tracking E/SE along baroclinic zone to potentially impact our
area late Thursday/Thursday night. Hot and humid conditions
expected again on Thursday with highs near 90 and dewpoints in the
low to mid 70s will have heat indices approaching 100 in SE CWA
so will consider having advisory in effect during the afternoon-
early evening.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 255 PM EDT Wed Aug 11 2021

Forecast period to begin with final push of frontal boundary through
our area on Friday. Timing will dictate if any diurnal instability
can develop in SE CWA before front moves through. Latest trends from
deterministic models in line with SREF in early arrival for frontal
passage that should preclude any threat for strong to severe storms.
Canadian high pressure building in behind this front will bring much
less humid conditions to the region as dewpoints drop into the 50s
Saturday. Pleasant...dry weather continues into the beginning of
next week with precip chances arriving toward the end of the period
as remnants of TS Fred drift northward through the Appalacians.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 126 AM EDT Thu Aug 12 2021

Uncertain near term owing to renewed convective development across
wrn-ne IL attm and potential downstream ramifications going forward.
00Z based CAMS not particularly helpful although recent HRRR
suggestion looks on target. Upstream mass convergence ahead of sfc
cold front and in association with upper trough in WI aiding storm
development within a very unstable airmass aloft. Low level capping
inversion present in most midwest UA soundings yet apparently
weakening enough in tandem with strong LLJ in place to force renewed
development which with time should fill in/organize with ewd extent.
Some attendant svr risk should storms root into this moist/unstable
boundary layer and will monitor closely upstream evolution. For now,
will just tempo a IFR/MVFR cat storm based restriction early
this morning.

In wake of this, most of today expected to be quiet or until this
aftn as strong destabilization and potential influence of sw trough
aloft leads to another round of storms. Will address that potential
in 12Z fcst.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 2 AM EDT Thursday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 11, 11:25 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1225 PM EDT Wed Aug 11 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121630-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1225 PM EDT Wed Aug 11 2021 /1125 AM CDT Wed Aug 11 2021/

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/
THIS AFTERNOON...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Heat Advisory.

Expect scattered strong to severe thunderstorms this afternoon with
damaging winds and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong gusty winds and locally heavy rainfall.

Afternoon heat index values are expected to range from 98 to 105
degrees Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please send reports via
social media as our office phone lines are down.

LMZ043-046-121630-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1225 PM EDT Wed Aug 11 2021

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 11, 12:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     1 N COLUMBIA CITY       41.17N 85.49W
08/11/2021                   WHITLEY            IN   NWS EMPLOYEE

            TRAMPOLINE STRUCTURE LOFTED. LIKELY ROTTED,
            TREE FELL ON US 30.

&&

MAJ
Local storm report, Aug 11, 12:47 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     LEESBURG                41.33N 85.85W
08/11/2021                   KOSCIUSKO          IN   BROADCAST MEDIA

            LARGE TREE TOPPLED IN THIS AREA.

&&

CR
Local storm report, Aug 11, 12:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
148 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     WARSAW                  41.24N 85.85W
08/11/2021                   KOSCIUSKO          IN   BROADCAST MEDIA

            LIMBS ALSO KNOCKED DOWN IN TOWN.

&&

CR
Local storm report, Aug 11, 12:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     LIGHTNING        1 ESE GEORGETOWN        41.73N 86.22W
08/11/2021                   ST. JOSEPH         IN   PUBLIC

            LIGHTNING STRUCK BUSINESS ON IRONWOOD ROAD.

&&

MAJ
Local storm report, Aug 11, 12:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     2 W BRISTOL             41.73N 85.87W
08/11/2021                   ELKHART            IN   PUBLIC

            TREES AND BRANCHES DOWN. BLOCKING COUNTY
            ROAD 6.

&&

MAJ
Local storm report, Aug 11, 12:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     2 ENE ELKHART           41.70N 85.93W
08/11/2021                   ELKHART            IN   PUBLIC

            NUMEROUS TREES AND LARGE BRANCHES DOWN.

&&

MAJ

The radar

The Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Defiance

When
August 11, 1:10 PM EST to 1:11 PM EST
Where
Defiance County, 1.25 mi WSW of Hicksville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.290, -84.770

Local media relayed a picture of a healthy one foot diameter tree limb that was blown down onto a power line and onto High Street.

Thunderstorm Wind, Defiance

When
August 11, 1:10 PM EST to 1:11 PM EST
Where
Defiance County, 1.25 mi WSW of Hicksville
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.290, -84.770

Local media relayed a report of a 64 mph wind gust in the area.

Thunderstorm Wind, Williams

When
August 11, 1:12 PM EST to 1:13 PM EST
Where
Williams County, 0.69 mi N of Bryan
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.480, -84.550

The public reported corn was flattened in the area as well as several trees blown down.

Thunderstorm Wind, Defiance

When
August 11, 1:24 PM EST to 1:25 PM EST
Where
Defiance County, 3.49 mi S of Hicksville
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.250, -84.740

A trained spotter measured a 73 mph wind gusts at the corner of State Route 49 and Paulding/Defiance County Line Road. Large branches and other objects were blown down in the area.

Thunderstorm Wind, Defiance

When
August 11, 1:29 PM EST to 1:30 PM EST
Where
Defiance County, 1.25 mi WSW of Hicksville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.290, -84.770

The public reported a large tree limb down, blocking the road, between West Arthur and West High Streets.

Thunderstorm Wind, Defiance

When
August 11, 1:39 PM EST to 1:40 PM EST
Where
Defiance County, 2.95 mi NNW of Hicksville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -84.770

Emergency management officials reported a roof was blown off a shed and into power lines.

Tornado, Fulton

When
August 11, 1:40 PM EST to 1:42 PM EST
Where
Fulton County, 0.5 mi WSW of Fayette to 0.42 mi SW of Fayette
Rating
EF1
Path length
0.21 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
41.666, -84.328

Most of the damage surveyed was consistent with an EF0 tornado, but there was a small area of EF1 damage in the middle of the track near the intersection of s. Fayette Street and County Road R. The EF1 damage included several large and healthy tree trunks up to 2 feet in diameter snapped in half. A large branch approximately 10 feet in length and 1 foot diameter was lofted around 15 yards into the side of a house and caused considerable damage to a balcony. Sheet metal roofing was also lofted over 200 yards and caused roof damage to Fayette School. Maximum winds of 85 to 90 mph were estimated.

Thunderstorm Wind, Williams

When
August 11, 1:42 PM EST to 1:43 PM EST
Where
Williams County, 1.38 mi N of Blakesley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.540, -84.730

The public estimated wind gusts to 60 mph.

Thunderstorm Wind, Fulton

When
August 11, 1:47 PM EST to 1:48 PM EST
Where
Fulton County, 2.81 mi S of Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.630, -84.330

Gorham-Fayette fire reported power lines down on State Route 66 in Gorham Township.

Thunderstorm Wind, Fulton

When
August 11, 1:48 PM EST to 1:49 PM EST
Where
Fulton County, 0.86 mi NW of Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.680, -84.330

Amateur radio operators reported multiple three to four inch tree branches down at the intersection of State Road 66 and US 20.

Tornado, Van Wert

When
August 11, 1:49 PM EST to 1:52 PM EST
Where
Van Wert County, 1.96 mi NE of Van Wert Circle S Ar to 2 mi W of Middle Pt
Rating
EFU
Path length
1.97 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
40.840, -84.504

A drone and ground survey was performed by county Emergency Management. The tornado touched down approximately 2 miles west-southwest of Middle Point, Ohio and tracked northeast for 2.0 miles before lifting. This tornado is classified as unknown on the EF-scale as the tornado did not damage any structures or trees, but did damage croplands.

Thunderstorm Wind, Fulton

When
August 11, 1:53 PM EST to 1:54 PM EST
Where
Fulton County, 2.18 mi ENE of Powers
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.690, -84.210

Morenci fire reported power lines down on SR 108 in Chesterfield Township.

Thunderstorm Wind, Fulton

When
August 11, 1:54 PM EST to 1:55 PM EST
Where
Fulton County, 2.32 mi SSE of Lyons
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.670, -84.050

Lyons-Royalton Fire reported power lines down.

Thunderstorm Wind, Fulton

When
August 11, 1:54 PM EST to 1:55 PM EST
Where
Fulton County, 2.48 mi SW of Oakshade
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -84.190

A trained spotter reported three tree limbs ranging from one to two feet in diameter as well as a smaller branch were blown down.

Tornado, Van Wert

When
August 11, 2:00 PM EST to 2:02 PM EST
Where
Van Wert County, 1.77 mi NNE of Converse to 2.03 mi NE of Converse
Rating
EFU
Path length
0.79 mi
Path width
50 yd
Continued into
Allen, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
40.775, -84.412

The tornado touched down in Van Wert county in a corn field on the northeast side of griffin road, just northeast of State Route 116 and Converse-Roselm road. The tornado tracked just south of due east through open fields. The tornado tracked into Allen county, Ohio.

This tornado is classified as unknown as the tornado did not damage any structures or trees, but did damage croplands.

Thunderstorm Wind, Fulton

When
August 11, 2:00 PM EST to 2:01 PM EST
Where
Fulton County, Delta
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.580, -84.000

Local fire officials reported wires down on County Road 7.

Thunderstorm Wind, Allen

When
August 11, 2:00 PM EST to 2:01 PM EST
Where
Allen County, 0.87 mi NW of Gomer
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.840, -84.190

The public relayed pictures of several one to two foot diameter tree limbs down. as well as a few larger, healthy trees ranging from two to three feet in diameter were blown down.

Tornado, Allen

When
August 11, 2:02 PM EST to 2:09 PM EST
Where
Allen County, 2.03 mi SSW of Landeck to 1.02 mi SSE of Southworth
Rating
EF0
Path length
3.87 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.774, -84.397

Drone and ground surveys confirmed a EF-U tornado tracked out of Van Wert county into Allen county just north of Fruend Road, crossing Southworth Road just north of Zion Church Road. The tornado then traveled through several fields for an additional 0.3 miles before lifting.

This tornado is classified as unknown as the tornado did not damage any structures or trees, but did damage croplands.

Thunderstorm Wind, Fulton

When
August 11, 2:03 PM EST to 2:04 PM EST
Where
Fulton County, 2.32 mi SSW of Lyons
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.670, -84.090

Local fire officials reported wires down on US 20 in Royalton Township.

Thunderstorm Wind, Fulton

When
August 11, 2:06 PM EST to 2:07 PM EST
Where
Fulton County, 2.08 mi NW of Swanton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.620, -83.910

Local fire officials reported power lines down on SR 64 at County Road K in Fulton Township.

Thunderstorm Wind, Fulton

When
August 11, 2:06 PM EST to 2:07 PM EST
Where
Fulton County, 0.52 mi W of Swanton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.600, -83.890

Local fire officials reported power lines down on Brookside Drive.

Thunderstorm Wind, Fulton

When
August 11, 2:15 PM EST to 2:16 PM EST
Where
Fulton County, 0.52 mi W of Swanton
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.600, -83.890

Amateur radio operators reported a tree was blown down onto a house in Swanton, off of Brookside Drive.

Thunderstorm Wind, Allen

When
August 11, 2:15 PM EST to 2:16 PM EST
Where
Allen County, 0.69 mi N of Yoder
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.690, -84.070

Emergency management officials reported two trees and several powerlines down.

Thunderstorm Wind, Williams

When
August 11, 2:17 PM EST to 2:18 PM EST
Where
Williams County, 0.86 mi NW of Montpelier
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.590, -84.610

The public reported large tree branches were down onto a house as well onto an adjacent road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyThe tornado archive for Ohio, 2021Warnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984377, 984397, 984378, 984385, 984379, 984380, 982539, 984383, 984381, 984382, 984376, 984386, 984392, 984395, 982540, 984394, 984398, 982541, 984387, 984389, 984390, 984391, 984396, 984388.